Arizona, 2014

Flash Flooding and Heavy Rain in Arizona, August 12, 2014

August 12, 2014 · NWS FGZ · 4 events in 1 county or zone

Several strong thunderstorms developed across Yavapai County with heavy rain and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Several strong thunderstorms developed across Yavapai County with heavy rain and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 12, 3:30 PM MST, 1 hour earlier.

Area forecast discussion, Aug 12, 3:30 PM MST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
330 PM MST TUE AUG 12 2014

.SYNOPSIS...MONSOON MOISTURE WILL INCREASE THROUGH WEDNESDAY THUS
EXPECT NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE NORTHLAND.
STARTING THURSDAY...SOUTHWESTERLY FLOW SHOULD BRING DRIER AIR INTO
NORTHWEST ARIZONA...WITH DECREASING STORM CHANCES ACROSS THE KAIBAB
PLATEAU. THE DRY AIR SPREADS EASTWARD ON FRIDAY AND THE WEEKEND IS
CURRENTLY LOOKING DRY FOR ALL EXCEPT AREAS ALONG THE EASTERN
MOGOLLON RIM WHERE A SLIGHT CHANCE OF AFTERNOON STORMS WILL
CONTINUE.

&&

.DISCUSSION...DEEPER TROPICAL MOISTURE HAS ARRIVED AS EXPECTED WITH
SURFACE DEWPOINT TEMPERATURES UP BY 5 TO 10 DEGREES ACROSS NORTHERN
ARIZONA AS COMPARED TO THIS TIME YESTERDAY. MODELS CONTINUE TO SHOW
GOOD CHANCES FOR RAIN IN THE FORECAST THROUGH WEDNESDAY WITH A
GRADUAL TAPER IN MOISTURE AND SHOWERS ON THURSDAY AND FRIDAY.

TODAYS SATELLITE IMAGERY SHOWS EXTENSIVE CLOUD COVER FROM THE
MEXICAN BORDER NORTHWARD INTO UTAH. THESE CLOUDS WILL TEND TO LIMIT
SURFACE HEATING WHICH IS A NEEDED TRIGGER TO PRODUCE DEEPER
CONVECTION. IN THE ABSENCE OF STRONG SURFACE HEATING WE TYPICALLY
NEED SIGNIFICANT UPPER LEVEL FORCING FROM A DISTURBANCE ALOFT. TODAY
WE HAVE NEITHER STRONG SURFACE HEATING NOR SIGNIFICANT FORCING
ALOFT...WHICH MEANS WE WILL LIKELY HAVE LOWER THUNDERSTORM COVERAGE
THAN THE DEEP MOISTURE ALONE MIGHT SUGGEST. THEREFORE WE ARE
FORECASTING WIDESPREAD RAIN SHOWERS WITH SEVERAL AREAS OF SCATTERED
THUNDERSTORMS TODAY.

SOME OF THESE SHOWERS TODAY AND TOMORROW MAY BE HEAVY AT TIMES WITH
AN ELEVATED RISK FOR LOCAL FLASH FLOODING. HOWEVER THE FLASH
FLOODING RISK IS NOT HIGH ENOUGH TO WARRANT A WATCH AT THIS TIME
MAINLY DUE TO THE LACK OF A STRONG FORCING MECHANISM. BY WEDNESDAY A
TROUGH MOVING THROUGH ARIZONA MAY CHANGE THE PICTURE AND BRING THE
UPPER LEVEL FORCING NEEDED FOR DEEPER CONVECTIVE STORM ACTIVITY.

THURSDAY AND FRIDAY...WE START TO TRANSITION TO A DRIER WEATHER
PATTERN AS A TROUGH MOVING THROUGH THE WEST BEGINS TO BRING DRIER
SOUTHWESTERLY WINDS REPLACING THE DEEPER MOISTURE. GOOD CHANCES FOR
THUNDERSTORMS CONTINUE WITH THE HIGHEST CHANCES OVER THE MOUNTAIN
REGIONS.

SATURDAY AND SUNDAY...LONG RANGE MODELS CONTINUE TO SHOW A SHARP
DOWNWARD TREND IN STORM ACTIVITY AS A MID-LATITUDE TROUGH PINS THE
SUBTROPICAL RIDGE TO THE SOUTH ALONG THE MEXICAN BORDER. THE WEST TO
EAST ORIENTATION OF THE RIDGE AXIS WILL EFFECTIVELY BLOCK ANY
MOISTURE TRANSPORT FROM THE TROPICS AND INSTEAD BRING IN
SIGNIFICANTLY DRIER AIR IN FROM THE PACIFIC. EXPECT MUCH LOWER
CHANCES FOR SHOWERS AND STORMS THROUGH THE WEEKEND.

&&

.AVIATION...FOR THE 00Z PACKAGE...EXPECT WDSPRD SHRA/TSRA THROUGH
THE FORECAST PERIOD. SCT/ISOLD MVFR/IFR CONDITIONS IN TSRA POSSIBLE
TONIGHT AND WEDNESDAY...WITH MVFR CIGS LASTING THROUGH THE MORNING
HOURS OVER HIGHER TERRAIN. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........BOHLIN
AVIATION.......RR

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 12, 3:51 PM MST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
351 PM MST TUE AUG 12 2014

AZZ004>018-037>040-130700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
351 PM MST TUE AUG 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDESPREAD SHOWER AND THUNDERSTORM COVERAGE WILL CONTINUE ACROSS
NORTHERN ARIZONA IN THE OVERNIGHT HOURS IN DEEP MONSOONAL MOISTURE.
STORM MOTION WILL GENERALLY BE FROM SOUTH TO NORTH. LOCALLY HEAVY
PRECIP AMOUNTS ARE POSSIBLE WITH AN ELEVATED RISK FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ON WEDNESDAY...DEEP TROPICAL MOISTURE AND SOUTHERLY FLOW WILL KEEP
WIDESPREAD RAINFALL AND THUNDERSTORMS DEVELOPING ACROSS THE AREA.
THERE WILL BE AN ELEVATED RISK FOR FLASH FLOODING.

THURSDAY ONWARD...DRIER WILL GRADUALLY MOVE INTO ARIZONA FROM
THE WEST SLOWLY DECREASING STORM CHANCES EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RB

The radar

The Flagstaff radar (KFSX), 184 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 2 flash flood. Local standard time, as filed.

Heavy Rain, Yavapai

When
August 12, 4:30 PM MST to 6:00 PM MST
Where
Yavapai County, 3 mi NW of Bagdad to 3 mi SE of Bagdad
Reported by
Law Enforcement
Coordinates
34.601, -113.207

A thunderstorm produced 1.50 inches of rain in Bagdad in about 90 minutes.

Heavy Rain, Yavapai

When
August 12, 5:00 PM MST to 6:00 PM MST
Where
Yavapai County, 3.08 mi NW of Dewey to 2.46 mi WNW of Agua Fria
Reported by
Trained Spotter
Coordinates
34.560, -112.270

A trained spotter measured 1.80 inches of rain in only one hour near the town of Dewey.

Flash Flood, Yavapai

When
August 12, 5:30 PM MST to 8:00 PM MST
Where
Yavapai County, 8.16 mi NNW of Hillside to 8.72 mi W of Hillside
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.529, -112.976

County Road 15 washed out at mile marker 26 near Yava.

Flash Flood, Yavapai

When
August 12, 6:30 PM MST to 11:45 PM MST
Where
Yavapai County, 1.57 mi W of Dewey to 1.33 mi NE of Poland Jct
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
34.529, -112.258

The Agua Fria River near Humboldt jumped from around 1.9 feet to near 9.2 feet (a 1500 CFS increase) in a short time.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2014Every state in 2014This day in weather historyWarnings in Arizona, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539428, 539429, 539425, 539430.